My husband,Bob, is half way through 9 weeks chemo ECF but has developed problems in last three days with swallowing liquids. Any advice?

We have rung the chemo helpline and they have advised to contact our Key Worker tomorrow. I have tried liquidising everything but in the last three days everything seems to come back up again with white foam, even very thin soup. Curiously, ice cream seems to stay down. Could there be a reaction between the chemo and the foods I'm preparing? Our fear us that the tumour may have continued growing.

Last edited by

8 Replies

oldestnewest
  • I had a similar reaction to chemo, I could hardly keep anything down. It did improve towards the end of the 3week cycle but the first week of a cycle was awful. The hospital gave me anti sickness intravenously (I was admitted after every cycle for at least 2 days) and then I had liquid anti sickness medicine, it tastes awful but it did help a little bit. Also I had various anti sickness tablets including the ones you dissolve on your gum. I used to try and get some anti sickness down and then very slowly eat something even a rich tea biscuit could take me half an hour to eat. The smell of food would set me off so I tried to eat food that didn't need a lot of cooking and didn't smell. My son would eat at the bottom of the garden to stop me throwing up and retching due to the smell. Hope you get some thing that helps good luck. I am now four years post treatment and doing well

  • Yes it is definitely worth a call to the medical team, but it is much more likely to be a reaction from reflux / saliva. It does sound like a stomach-type reaction to what he is swallowing rather than the effect of a tumour.

    People react differently to chemotherapy. Sometimes the swallowing is noticeably easier after a while; sometimes it feels the same. We are not medically qualified but it does not sound as if this would be the tumour causing this reaction on such a sudden basis.

    You are quite right to keep on experimenting with what food he can take easily. There are some suggestions in the booklet 'Swallowing - Nutrition when it is difficult' that you can either download from

    opa.org.uk/downloads.html or ring the helpline on 0121 704 9860 and they will send you one in the post.

    You can always mix build-up drinks with ice cream. The chemotherapy drugs do tend to play havoc with taste buds, so if Bob keeps telling you that he has lost the taste for all those favourite foods that you want to tempt him with - it is quite normal and not a reflection on your cooking skills!

  • Our GP gives us a supply of Ensure which my husband takes when he can't face food. In the past he has had pro-cal powder sachets too. He also finds Nescafe latte sachets good and sometimes just has bread and butter and honey. Porridge is good too. Hang on in there...

  • Thank you for all the advice and ideas. As we suspected, the cancer has grown further and has blocked the oesophagus. CT scan today and a stent is to be fitted tomorrow. Bob is living on various Nutrijuices, cremes and soups which seems to be maintaing his weight. GP has been great at supplying all he needs to keep going. Not sure what to expect after the stent is fitted, as everyone probably reacts differently, but they will be continuing with the ECF to try to prevent migration of the cancer cells. Thank goodness for the NHS, as all this must be costing a fortune.

  • Hi nidbib

    I'm sorry to hear your news. It sounds as though your GP and medical team are a great support. I hope everything turn's out well for you both. Don't worry about the cost it's better than the government wasting it on some of the things they do.

    Kind Regards

    Steve

  • The stent fitting was delayed as CT scan revealed PE in both lungs. He had no symptoms of blood clots prior to the scan. Bob now being treated in hospital with Heparin then will be on Warfarin. Plan to fit stent next week. Are blood clots a common side effect of ECF or related to the cancer itself?

  • Hi at the end of 2nd round if chemo ecx my husband became unwell cold high temperature and aches then terrible pain in right hand side of back 2nd day in hospital diagnosis changed to blood clot in lungs ct scan showed clots through both lungs now has to inject in stomach daily with frag min for 6 months then into warfrin this has put his operation back about a week now told this common with this type of cancer & drugs

  • Thanks Michelle. Your husband had much worse symptoms than Bob. It's a really horrible disease with all these side effects. We are relieved that they don't delay the operation too much, as that is Bob's greatest fear. All good wishes for your husband' sim proving health. Enid

You may also like...